Illinois, 2015

Damaging Wind in Illinois, August 17, 2015

August 17, 2015 · NWS ILX · 1 event in 1 county or zone

Scattered thunderstorms developed well ahead of an approaching cold front during the afternoon of August 17th. One of the cells produced minor wind damage in Oreana in Macon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed well ahead of an approaching cold front during the afternoon of August 17th. One of the cells produced minor wind damage in Oreana in Macon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 17, 11:42 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 17, 11:42 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1242 PM CDT MON AUG 17 2015

.UPDATE...
ISSUED AT 1034 AM CDT MON AUG 17 2015
CENTRAL ILLINOIS BETWEEN TWO SYSTEMS THIS MORNING. A COLD FRONT IS
SLOWLY APPROACHING THE AREA FROM CENTRAL AND EASTERN IOWA. ANOTHER
WEAK SYSTEM IS NOT MAKING MUCH PROGRESS THROUGH THE OHIO RIVER
VALLEY. TWO ISSUES WITH THE FORECAST...ONE BEING THE MAX TEMPS,
THE OTHER BEING PRECIPITATION. MODELS HAD PREVIOUSLY PUT A LOT
MORE IN THE WAY OF CLOUD COVER AND QPF FOR CENTRAL ILLINOIS BEFORE
SUNRISE, SOMEWHAT COMPROMISING THE GUIDANCE FOR TODAYS HIGHS.
LITTLE CLOUD COVER THIS MORNING HAS RESULTED IN THE TEMPS CLIMBING
QUICKLY. CUMULUS FIELD EXPECTED ACROSS MUCH OF THE AREA FOR THE
AFTERNOON. HIGH TEMPS WILL LIKELY SEE A BIT OF VARIABILITY WITH
THE CLOUD COVER, FURTHER COMPLICATED BY THE SPOTTY DEVELOPMENT OF
AFTERNOON SHOWERS/THUNDERSTORMS. ALTHOUGH ILX IS IN THE MIDDLE OF
TWO SYSTEMS AND LACKING A LARGE SCALE ASCENT FEATURE, THE HEAT AND
HUMIDITY IN AND OF ITSELF IS DRIVING THE AIRMASS TYPE
THUNDERSTORM THREAT FOR THE AFTERNOON. SATELLITE IMAGERY IS
STARTING TO SHOW LIMITED ENHANCED CLOUD DEVELOPMENT ON
VISIBLE...BUT YET TO PRODUCE SUSTAINED ECHOS ON RADAR OVER
TAZEWELL COUNTY. MINOR CHANGES TO THE FORECAST HIGHS AND BRINGING
THE ISOLATED/SCATTERED WORDING BACK THROUGH THE REMAINDER OF THE
DAY.

&&

.SHORT TERM...(TODAY)
ISSUED AT 314 AM CDT MON AUG 17 2015

AN UPPER LEVEL LOW CENTERED OVER SOUTHERN IL EARLY THIS MORNING IN A
REGION OF VERY WEAK MEAN FLOW. CURRENTLY THIS FEATURE IS NOT
PRODUCING ANY PRECIPITATION. HOWEVER...THROUGH THE DAY DEEPENING
TROUGHING OVER THE PLAINS WILL INITIATE SOUTHERLY FLOW OVER THE
AREA...EJECTING THE LOW TO THE NORTHEAST. LIFT ASSOCIATED WITH THE
EJECTING LOW CENTER ALONG WITH MODEST INSTABILITY DEVELOPING DURING
THE DAY SHOULD BE ABLE TO START GENERATING SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH EAST CENTRAL IL LATE MORNING THROUGH
AFTERNOON. MEANWHILE...CONVECTION ASSOCIATED WITH A FRONTAL BOUNDARY
APPROACHING FROM THE NORTHWEST COULD START TO MOVE INTO WEST CENTRAL
IL BY LATE AFTERNOON OR EVENING. AS SUCH...THE PRIMARILY DRY WEATHER
OF THE PAST FEW DAYS WILL BE APPROACHING ITS END THROUGH THE DAY.
TEMPERATURES SHOULD BE DOWN ONLY A DEGREE OR TWO TODAY...LARGELY
RESULTING FROM INCREASED CLOUD COVER.

.LONG TERM...(TONIGHT THROUGH SUNDAY)
ISSUED AT 314 AM CDT MON AUG 17 2015

UPPER LEVEL PATTERN SHIFT UNDERWAY AS TROUGH CONTINUES TO WIDEN
ACROSS THE NORTHWESTERN U.S. MORE DIGGING IS IN STORE BY MONDAY
EVENING ACROSS THE PLAINS AS A CLOSED LOW STARTS TO TAKE SHAPE OVER
SOUTH DAKOTA. EVENING MODEL SUITE COMING INTO MORE AGREEMENT WITH
THE STRENGTHENING OF THIS LOW OVER THE UPPER MISSISSIPPI VALLEY...
BRINGING A SURGE OF COOLER AIR SOUTHWARD OVER THE CENTRAL U.S. THE
EFFECTS OF THIS COOLER WEATHER WILL BE MOST EVIDENT OVER OUR AREA IN
THE WEDNESDAY THROUGH THURSDAY NIGHT TIME FRAME. LONGER RANGE MODELS
SUGGEST A SIMILAR PATTERN EVOLUTION TOWARD THE END OF NEXT WEEKEND
AS WELL.

FRONTAL BOUNDARY CURRENTLY STRETCHING FROM LAKE SUPERIOR TO
SOUTHWEST KANSAS WILL HANG UP JUST NORTH OF US TONIGHT AS LOW
PRESSURE FORMS ACROSS THE CENTRAL PLAINS. WITH A SLOWING OF THIS
FEATURE...HAVE TRIMMED POP'S BACK SOME TONIGHT AND LIMITED THE
HEAVIEST CHANCES TO THE AREAS NORTHWEST OF PEORIA. HAVE MAINTAINED
SOME SLIGHT CHANCES ACROSS AREAS SOUTH OF I-70 AS THE REMNANTS OF
OUR SMALL UPPER SWIRL GET DRAWN NORTHEAST...ALTHOUGH MOST OF THE
MODELS SUGGEST THERE WILL LIKELY BE A DRY PERIOD LATE TONIGHT INTO
AT LEAST THE FIRST PART OF TUESDAY.

THE FRONT WILL BE DRAWN NORTHEAST AS THE UPPER LOW INTENSIFIES...
DRAGGING THE SURFACE BOUNDARY EASTWARD ACROSS THE STATE LATE TUESDAY
NIGHT AND WEDNESDAY MORNING. THIS IS A TAD FASTER THAN EARLIER RUNS.
DECENT SHEAR ALONG THE FRONT WILL SUPPORT SOME GUSTIER WINDS WITH
THE STRONGER STORMS...ALTHOUGH TIMING OF THE FRONTAL PASSAGE IS NOT
ESPECIALLY OPTIMAL FOR SEVERE WEATHER POTENTIAL. ONCE THE FRONT
PASSES...ATTENTION SHIFTS TO THE CUTOFF OF THE RAIN AS THE DRY SLOT
PUNCHES INTO THE AREA. THE GFS FEATURES A FAIRLY CLEAN CUTOFF TO THE
RAIN ON WEDNESDAY...WHILE THE NAM/ECMWF/CANADIAN MODELS SHOW A
SECONDARY SURGE OF MOISTURE AS THE AXIS OF THE UPPER TROUGH SWINGS
INTO THE MID MISSISSIPPI VALLEY WEDNESDAY NIGHT. HAVE LEANED AWAY
FROM THE GFS FOR NOW AND KEPT SOME CHANCE POP'S ACROSS THE SOUTHEAST
HALF OF THE FORECAST AREA WEDNESDAY NIGHT...WHILE DRYING OUT THE
NORTHWEST HALF.

AFTER THIS FEATURE LEAVES...DRY CONDITIONS EXPECTED UNTIL THIS
WEEKEND...AS MOISTURE STARTS TO BE DRAWN NORTHWARD AHEAD OF THE NEXT
DEEPENING TROUGH/LOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1235 PM CDT MON AUG 17 2015
DIURNAL HEATING HAS RESULTED IN AN ENHANCED CU FIELD, SOME TCU,
AND MANY SMALL SHOWERS/THUNDERSTORMS SPREAD ACROSS CENTRAL
ILLINOIS TERMINALS. SPI AND PIA PICKING UP ON VCTS AND WILL LIKELY
BE IN THE VICINITY OF OTHER TAF SITES BY THE END OF THE
AFTERNOON. WITH AS SPREAD OUT AS THE TS ARE, NOT WILLING TO PUT IN
A TEMPO FOR ANY OTHER THAN PIA WITH THE CLOSEST IN
PROXIMITY...STICKING WITH VC. FOR THE MOST PART, THESE
THUNDERSTORMS ARE SHORTLIVED. CONCERN, HOWEVER, IS FOR CONDITIONS
SIMILAR TO PIA ON THAT LAST OB. EVEN THOUGH A STORM MAY BE INVOF
ANY SPECIFIC TERMINAL, THE OUTFLOW FROM THESE STORMS CAN PRODUCE A
SUDDEN WIND SHIFT WITH VICINITY STORM. OVERNIGHT AND EARLY MORNING
FORECAST HINGES MOST ISSUES ON EXTENT OF LLVL MOISTURE AND
COVERAGE OF AFTERNOON SHOWERS. MOST LIKELY, MVFR VIS PATCHY AT
LEAST, AND CIGS ARE ALL OVER THE PLACE IN GUIDANCE, AND
POTENTIALLY OVERDONE. HAVE BEEN CONSERVATIVE IN TAFS FOR NOW WITH
CIGS, BUT WENT AHEAD AND TEMPO FOR VIS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HJS
SHORT TERM...ONTON
LONG TERM...GEELHART
AVIATION...HJS
Hazardous weather outlook, Aug 17, 10:32 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1132 AM CDT MON AUG 17 2015

ILZ027>031-036-037-040-041-181100-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1132 AM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON INTO TONIGHT. SOME OF THESE STORMS COULD PRODUCE STRONG
WIND GUSTS...MAINLY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY.
CONDITIONS WILL POTENTIALLY BECOME FAVORABLE FOR SEVERE
THUNDERSTORMS LATE TUESDAY THROUGH TUESDAY NIGHT. SOME
THUNDERSTORMS COULD PRODUCE HAIL AND SEVERE WIND GUSTS. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE...WITH ISOLATED FLASH FLOODING
POSSIBLE. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL DEVELOP OVER
THE WEEKEND...ALTHOUGH IT IS TOO EARLY TO DETERMINE THE POTENTIAL
FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>057-061>063-066>068-071>073-181100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-
SHELBY-VERMILION-
1132 AM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND INTO TONIGHT. THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY NIGHT.
CONDITIONS WILL POTENTIALLY BECOME FAVORABLE FOR SEVERE
THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY. SOME THUNDERSTORMS
COULD PRODUCE HAIL AND SEVERE WIND GUSTS. LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE...WITH ISOLATED FLASH FLOODING POSSIBLE.
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL DEVELOP OVER THE
WEEKEND...ALTHOUGH IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The radar

The Lincoln radar (KILX), 46 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macon

When
August 17, 1:40 PM CST to 1:45 PM CST
Where
Macon County, 0.69 mi N of Oreana
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.940, -88.870

A tree was blown down in Oreana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598622.